Missouri, 2008

Flash Flooding and Hail in Missouri, April 10, 2008

April 10, 2008 · NWS LSX · 15 events in 11 counties and zones

A storm system moved through the region during the day and into the evening hours of April 10th. Numerous reports of flash flooding, hail, wind damage and one tornado were reported with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A storm system moved through the region during the day and into the evening hours of April 10th. Numerous reports of flash flooding, hail, wind damage and one tornado were reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 10, 4:22 AM CST, 38 minutes earlier.

Area forecast discussion, Apr 10, 4:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT THU APR 10 2008

.DISCUSSION...
PRIMARY FCST PROB FOR TDY WL BE MIXTURE OF TEMPS AND SVR WX
POTENTIAL. CURRENT FCST IS TAILORED TWD THE UKMET...NCEP 4KM WRF
AND LOCALLY RUN ARW WRF MDLS. GFS IS PLAGUED WITH CNVTV FEEDBACK
MAKING DYNAMICS UNRELIABLE.

ONGOING CNVTN HAS DELAYED PROGRESSION OF WRMFNT. LATEST WV IMAGE
WUD SUGGEST TROF IS BEGINNING TO DIG INTO SRN PLAINS WHICH SHUD
SPEED UP SFC LOW. CNVTN APPEARS TO BE WEAKENING SOME WHICH SHUD
ALLOW WRMFNT TO MV NWD. ATTM...EXPECT CNVTN TO LIFT NWD AND CONT EWD
THIS MRNG...POSSIBLY BEING E OF STL BY EARLY AFTN. MDLS SUGGEST
CNVTN SHUD OUT RUN DRY LINE LATER THIS MRNG. DRY SLOT IS EXPECTED
TO MV INTO WRN MO BY MID DAY ADVECTING IN STEEP MID LVL LAPSE
RATES AND CLEARING OUT SKIES FOR AMPLE INSOLATION THIS AFTN.

EVEN IF SKIES DO NOT COMPLETELY CLEAR OUT...WRM SECTOR SHUD
DESTABILIZE ENUF TO ALLOW CNVTN TO FORM ALONG DRY LINE LATE THIS
AFTN AND THIS EVE AS YET ANOTHER VORT LOBE ROUNDS THE BASE OF UPR
LVL TROF. CDFNT IS PROGD TO BE IN ERN KS/OK THIS EVE. CNVTN COULD
FORM ALONG THE CDFNT. HOWEVER...ANY CNVTN THAT DOES FORM IS
EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET AND WUD LIKELY NOT
AFFECT THE CWA.

SYS BCMS VERTICALLY STACKED THIS EVE AND SLOWLY MOVES E OVR THE
NEXT COUPLE OF DAYS. COLD AIR BEHIND THE SYS WL BRING A CHANCE OF
SHRA AND SHSN TO MUCH OF THE CWA FRI NGT THRU SAT NGT. TEMPS ON
SAT AND SUN WL BE UNSEASONABLY COLD AS STRONG SFC RIDGE BUILDS
INTO THE REGION. THEREFORE...HAVE TRENDED TEMPS BLW MOS VALUES AND
TWD MDLS 2M TEMPS.

TEMPS WL BEGIN TO REBOUND ON MON REACHING UPR 50S AGAIN. LITTLE IF
ANY CHANGES WERE MADE TO PREV FCST BEYOND SUN.

TILLY

&&

.AVIATION...
FOR THE 06Z TAFS...
SHOWERS WERE INCREASING ACROSS THE AREA LATE THIS EVENING IN
RESPONSE TO IMPRESSIVE LOW LEVEL MOISTURE CONVERGENCE/TRANSPORT.
FRONTAL BOUNDARY WAS LOCATED OVER NORTHERN AR AT THIS TIME. FRONT
WILL CONTINUE TO MOVE NORTHWARD TONIGHT AS A WARM FRONT. EXPECT THE
FRONT TO MOVE INTO SOUTHERN IA BY THURSDAY EVENING. A COLD FRONT
WILL MOVE ACROSS THE AREA THURSDAY NIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AHEAD OF THE COLD
FRONT.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
     FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MONROE IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH FRIDAY
     MORNING FOR BOND IL-CLINTON IL-FAYETTE IL-MARION IL-
     MONTGOMERY IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 10, 3:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
423 AM CDT THU APR 10 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
423 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY SOME OF WHICH MAY BE SEVERE...CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE GREATEST
THREAT WILL BE ALONG AND SOUTH OF A LINE EXTENDING FROM VANDALIA
ILLINOIS...TO ST LOUIS...TO STEELVILLE MISSOURI. IN ADDITION...
TWO TO THREE INCHES OF RAINFALL IS EXPECTED ACROSS THE REGION WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE. THIS WILL CREATE THE POTENTIAL
FOR FLASH FLOODING ALONG WITH SIGNIFICANT RISES ALONG SOME LOCAL
RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SNOW SHOWERS ACROSS MUCH OF THE REGION
FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY NIGHT. NO
SNOW ACCUMULATION IS EXPECTED.

GUSTY WINDS OF 30 TO 40 MPH WILL ALSO OCCUR ACROSS MUCH OF THE
AREA FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. IN ADDITION TO
SEVERE WEATHER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND
FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Local storm report, Apr 10, 4:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HEAVY RAIN       10 S STEELVILLE         37.82N 91.36W
04/10/2008  M1.90 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 10, 4:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 AM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HEAVY RAIN       2 SE POTOSI             37.92N 90.76W
04/10/2008  M1.06 INCH       WASHINGTON         MO   PUBLIC

&&

MILLER

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 hail, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Moniteau

When
April 10, 5:00 AM CST to 9:45 AM CST
Where
Moniteau County, 2.31 mi NW of Tipton to 3.17 mi NNW of Fortuna
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.676, -92.807

Very heavy rain, between one and three inches of rain, fell over a short amount of time on already saturated soils. Over a foot of water was reported over Park Avenue in California and 6 inches of water was flowing over U.S. 50 on the west side of Tipton. Several secondary roads had water over them as well.

Flash Flood, Boone

When
April 10, 5:35 AM CST to 11:00 AM CST
Where
Boone County, 2.38 mi W of Centralia to 3.1 mi SSE of Shaw
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.217, -92.174

Very heavy rain, between one and two inches, fell in a short amount of time on already saturated soils. Several roads were flooded including Highway CC near Tri City Road, west of Centralia and the intersection of Brown School Road and Range Line Road, north of Columbia.

Flash Flood, Cole

When
April 10, 5:45 AM CST to 9:45 AM CST
Where
Cole County, 3.26 mi NW of Wardsville to Lohman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.531, -92.225

Very heavy rain, between one and two inches, fell in a short amount of time on already saturated soils. Numerous secondary roads were flooded including Meadows Ford Road and Murphys Ford Road.

Flash Flood, Reynolds

When
April 10, 8:22 AM CST to 12:50 PM CST
Where
Reynolds County, Black to 1.58 mi SW of Centerville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.530, -90.950

Between 2 and 3 inches of rain fell in a short amount of time on already saturated soils. This caused some flash flooding, especially over the eastern sections of the county. Numerous roads were closed due to flooding including Highway N and Highway 49 about 3 miles southeast of the intersection with Highway 21. Also, in Centerville a creek overflowed out of its banks causing water to rise on several roads in town near the creek and affect several buildings in town.

Flash Flood, St. Francois

When
April 10, 8:50 AM CST to 12:50 PM CST
Where
St. Francois County, 0.45 mi ENE of Bonne Terre to 0.4 mi SSW of Gumbo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.924, -90.563

Several inches of rain fell over a short amount of time over St. Francois county. Several roads were flooded for a time, including roads on the southeast side of Farmington. A few homes were affected in this area as well.

Flash Flood, Iron

When
April 10, 9:30 AM CST to 12:50 PM CST
Where
Iron County, 0.7 mi SSE of Glover to 2.05 mi SSW of Annapolis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.471, -90.714

Up to four inches of rain fell in a short amount of time on already saturated soils. Numerous roads were flooded throughout the county including Highway 21 near Hogan, and Highways C, F and K east and west of Annapolis were closed due to high water over them. A couple of homes in the Ironton and Annapolis areas were surrounded by the high water but did not get water in them.

Flash Flood, Madison

When
April 10, 10:10 AM CST to 12:50 PM CST
Where
Madison County, 1.33 mi WNW of Allbright to 2.69 mi S of Faro
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.338, -90.252

Several inches fell in a short amount of time on already saturated soils. Several secondary roads were closed due to flooding. Highway M near Buckhorn and several streets in Fredericktown were affected.

Hail, Monroe

When
April 10, 3:40 PM CST
Where
Monroe County, Madison
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -92.220

Hail, Monroe

When
April 10, 3:50 PM CST
Where
Monroe County, 5 mi NE of Holliday
Measured
0.88 in hail
Reported by
Public
Coordinates
39.531, -92.064

Thunderstorm Wind, Boone

When
April 10, 3:55 PM CST
Where
Boone County, Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.220, -92.130

Thunderstorm winds blew down several trees in town. A few of the trees knocked down power lines, affecting 400 households for a brief time.

Hail, Monroe

When
April 10, 3:55 PM CST
Where
Monroe County, Paris
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.480, -92.000

Hail, Shelby

When
April 10, 4:08 PM CST
Where
Shelby County, 2 mi W of Emden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -91.908

Hail, Marion

When
April 10, 4:10 PM CST
Where
Marion County, 4 mi SW of Philadelphia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.789, -91.803

Thunderstorm Wind, Marion

When
April 10, 4:55 PM CST
Where
Marion County, 2 mi E of Taylor
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -91.492

Part of the roof of a machine shed was blown off with several large tree limbs blown down in the area.

Thunderstorm Wind, Lewis

When
April 10, 4:55 PM CST
Where
Lewis County, 1.47 mi W of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.048, -91.528

Several power lines and a couple of power poles were blown down. A few of the power lines fell onto U.S. 61 and Highway C west of La Grange.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95803, 95814, 95827, 95837, 95838, 95841, 95845, 95846, 95847, 95820, 95848, 95850, 95849, 95853, 95854.